48 answers

Depo Shot

Has anyone else used the Depo shot as a form of BC? I just had twins, and I got the shot about 7-8 weeks after and at the beginning of this month I started losing hair like crazy, having mood swings, getting irritable alot easier, my sex drive is non-existant, and I'm having irregular bleeding and have been for WEEKS. Is this normal? How do you get this out of your system? Should I call my OB GYN?

1 mom found this helpful

What can I do next?

So What Happened?™

Thanks for all the advice, Mamas! I knew it was normal to lose hair, but I didn't figure it'd be like 500 a day (at least!). Definitely going to try alternative forms of BC now. Heard good things about Nuva-ring from alot of you, and in general, going to ask my doctor about that. =)

More Answers

Just like everyone else..I had the same symptoms and HATED Depo. I was very happy with the Nuva ring and Mirena IUD. I think those would be much easier for you. They are highly effective and WAY more tame. I have never known anyone who did well on Depo.

1 mom found this helpful

Well I can tell you that, I was once on the depo shot and I had lost hair, had abnormal bleeding, and craps like crazy its just one of the side effects. Your best bet is for not follow up on the next shot you get and try some other type of bc, like the nuva ring or Mirena IUD.

1 mom found this helpful

I had just 1 depo shot, and knew from the start it was the wrong choice for my body! I bled (yes almost everyday) for 9 months! I gained weight, my headaches were painful, I felt ill at the site or smell of food, mood swings and so on. I was told by the nurse that spotting is normal (I had a full flow for the first 3 months)and things would get better with the next shot. I did not want to go back ever, and thought I could wait it out. My husband MADE me go see another OB/GYN after the 9 month mark, and my iron was so low. He gave me a medication (clomid I think) so I would ovulate and start a real cycle again. It did the trick! I felt back to myself! I only wish I had switched to the new OB/GYN sooner instead of waiting so long!

1 mom found this helpful

Hi R.,
The depo was horrible for me. I wouldn't worry that what you're going through is abnormal at all.....it sound's exactly like the side effects that some women get and others don't.

I had the non-stop bleeding. My OB said it will eventually go away and it never did. I did two of the shots and that was it for me. I couldn't take the bleeding anymore.

2 of my sisters also experienced the non-stop bleeding. I would stay away from that shot. Try some low hormone birth control pills. Lo-Estrin 24 worked great for me.

Congrats on your twins!

1 mom found this helpful

I was on the depo shot for about 9 months. It was horrible. I gained 50 pounds in 6 months on this shot! Sex-drive pretty much died too. I just quit by getting on a different form of BC when it was time for the next shot.

1 mom found this helpful

I have and all the syptoms you describe are why I got off the shot. I was on the shot two seprate time. But you know it will get better with your hair and periods but as for being moody and no sex drive it will only get worse... sorry.
It was the BC that I was on and now that my hubby is "fixed" I am so happy.
I would give it once more if you continue with the syptoms talk to your doctor.
Ther are so many other options now- the ring, patch and an IUD.
Good Luck

1 mom found this helpful

I haven't used it but my best friends did they didn't have any of your problems, but what they did have is a massive weight gain, and everyone one that I've known to take it has had the same weight gain. And some have gotten pregnant while taking it. So I would most definitely talk to your doctor.

I agree with a lot of women on here. I took Depo after having my son and it was the worst time of my entire life. Extremely moody with absolutely no sex drive. I didn't know what was wrong with me. I thought it was some sort of depression or I was losing my mind because I would blow up over practically nothing knowing it was nothing but feeling unable to stop myself. Also a weight gain that I have never been able to totally lose. I weighed 118 at a doctors visit a couple months after having my son but after the third month on Depo I was 25 pounds heavier. Several months after being off the Depo my attitude started to become normal again. I have never talked to anyone that was every happy with their Depo experience and I would never suggest it to anyone.

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.